Utah, 2020

Drought in Utah, August 11 to 31, 2020

August 11 to 31, 2020 · NWS GJT · 7 events in 7 counties and zones

Temperatures were above normal and precipitation was below normal across much of Utah during the month of August. As a result, drought conditions in eastern Utah drastically worsened to the extreme category across the majority of the region by the end of the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures were above normal and precipitation was below normal across much of Utah during the month of August. As a result, drought conditions in eastern Utah drastically worsened to the extreme category across the majority of the region by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 10, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Mon Aug 10 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM MDT Mon Aug 10 2020

Some isolated showers have developed over the high terrain as
anticipated but no lightning. Not expecting much out of these
aside from some virga which may enhance wind gusts locally at the
surface. We have been mixing fairly deep to at least 500 mb the
last few days, with winds gusting above the 90th percentile of
model guidance. Under this hot and dry pattern, deep mixing has
resulted in locally critical fire weather conditions in some
areas. Smoke is streaming eastward from the Pine Gulch fire in
this pattern, as well as a new fire that started north of Glenwood
Canyon. A trough will be moving into the Pacific Northwest with
high pressure situated south of the area. A 65 kt jet streak in
the southern stream north of this area of high pressure will be
nosing its way into southern Nevada, Utah and western Colorado on
Tuesday. The increased upper level winds and continued hot and dry
conditions will lead to deeper mixing than we have seen last few
days. This will result in critical fire weather conditions for
southeast Utah and portions of western Colorado. So, decided to
issue a Red Flag Warning for Tuesday afternoon and evening for
these areas. This may be expanded as a few other zones were
hitting at times but coverage seemed spotty. Will let the evening
shift re-evaluate.

.LONG TERM...(Wednesday through Monday)
Issued at 255 PM MDT Mon Aug 10 2020

On Tuesday night, a weak wave in the westerly flow may translate
over the area similar to the one last night. If arrives in the
early morning it could cause a brief shift in the winds to the
northwest overnight, which played a role in where the Pine Gulch
smoke drained. Although it may pass over during the day Wednesday
with limited moisture to work with. We have been mixing to nearly
500 mb each day and that is not expected to change much. Winds
around that layer are forecast to increase mid to late week.
Especially as a trough moving into the Pacific Northwest will
force the ridge to lift northeast and drive some southwesterly
flow. Models are still advertising an uptick in midlevel moisture,
but unfortunately the residence time is short lived. Therefore
not enough moisture to lower the clouds bases and overcome the
sub-cloud evaporation. Confidence in the lack of appreciable
rainfall during this period is high while confidence in the
coverage is low. Showers will more likely produce gusty winds and
we will have to monitor the potential for an increase in dry
thunderstorms. Thursday and Friday are looking like the better
days for this scenario to play out. Critical fire weather could
become an issue depending on how far south the wave tracks over
the northern Rockies. The further south the stronger the pressure
gradient and resulting winds at the surface. As of now portions of
northeast Utah and northwest Colorado will be under greater
influence from the trough, but still on the southern fringes of
the wave.

Models are in agreement that the ridge will shift west and build
over the Great Basin by early next week, cutting off any moisture
flow we may have for the weekend, diminishing any potential for
convection. So, overall, the long term period is still shaping up to
remain hot and dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM MDT Mon Aug 10 2020

VFR conditions continue through the next 24 hours with no ceilings
forming below ILS breakpoints. Winds will be terrain driven
overnight and Tuesday morning, but will increase from the west and
southwest during the afternoon with gusts to 25 mph. Light showers
over higher terrain may generate stronger and unpredictable
outflow winds for some of the mountain TAF sites. Smoke from the
Pine Gulch and Grizzly Creek wildfires will produce light haze at
KHDN, KEGE and KASE, but do not expect it will thick enough to
reduce visibility below 7SM.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Mon Aug 10 2020

Hot and dry conditions continue until further notice. Isolated
storms over the ridges will occur each afternoon, producing gusty
winds and very little if any rainfall. Winds will increase a bit
Tuesday allowing for deeper mixing and critical fire weather
conditions in portions of southeast Utah and western Colorado.
Therefore, decided to issue a Red Flag Warning for Tuesday
afternoon and evening. Breezy and dry conditions will continue
mid to late week as a storm system tracks across the north,
elevating fire weather concerns.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from noon to 8 PM MDT Tuesday for COZ200-203-
     207-290.

UT...Red Flag Warning from noon to 8 PM MDT Tuesday for UTZ491.

&&

SHORT TERM...MDA
LONG TERM...KJS
AVIATION...NL
FIRE WEATHER...MDA
Hazardous weather outlook, Aug 10, 2:38 AM MST, 21 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Mon Aug 10 2020

COZ001>014-017>023-UTZ022>025-027>029-111200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Mon Aug 10 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mainly isolated storms are possible over the mountains this
afternoon. Gusty outflow winds in excess of 40 mph and lightning
will be the main concerns which could impact nearby valleys.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry conditions with well above normal temperatures will continue
through the week with...at best... isolated storm chances in the
mountains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 10, 8:27 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 PM MDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
08/10/2020  M45 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, La Sal & Abajo Mountains

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Canyonlands / Natural Bridges

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Grand Flat and Arches

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Tavaputs Plateau

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Eastern Uinta Basin

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Eastern Uinta Mountains

When
August 11, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the southern and central portions of the forecast zone by the end of August and to the severe (D2) category across the northern tier of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911013, 911014, 911015, 911016, 911017, 911018, 911019.